Washington, 2018Debris Flows and Flood in Washington, April 7 to 8, 2018
April 7 to 8, 2018 · NWS OTX · 4 events in 1 county or zone
98 inches at Holden Village. This rain coupled with snow melt saturated the ground and promoted a number of road washouts and debris flows in Okanogan County on April 7th and 8th.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $7,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
During the three day period from April 6th through the 8th the northern Cascades of Eastern Washington received a period of rain amounting to 0.75 inches in Mazama, 0.89 inches in Winthrop and 0.98 inches at Holden Village. This rain coupled with snow melt saturated the ground and promoted a number of road washouts and debris flows in Okanogan County on April 7th and 8th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before the first event at Apr 7, 10:53 AM PST, 1 hour 7 minutes earlier.
Area forecast discussion, Apr 7, 10:53 AM PST, 1 hour 7 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
1153 AM PDT Sat Apr 7 2018
.SYNOPSIS...
Rain will be widespread this morning followed by the potential for
widely scattered showers and thunderstorms this afternoon. Gusty
southwest winds are expected this afternoon and again on Sunday
across the Palouse, West Plains, and Columbia Basin. Mild and dry
weather is expected Monday before a series of frontal systems
bring periods of showers and breezy winds back to the region
Tuesday through Friday.
&&
.DISCUSSION...
Morning update: a rather active morning with a intense area of
precipitation spreading across the Inland NW. After the initial
band earlier, the heavier precipitation came into portions of the
western Columbia Basin and it is now over much of the north and
eastern WAa and ID. This is mainly in the form of rain, but some
rain/snow mix is found over the northern counties, near places
such as Northport and Moyie Springs. However outside of the
mountains this is not expected to accumulate. But that rain has
been rather heavy at times, with some areas picking up a quick
quarter to half inch of rain with blinding downpours. Given this
quick nature, we added an urban/small stream flood advisory for
the potential of minor flooding and ponding of water. I don't know
how much storm drains have been cleared of refuse, but either way
some impacts are possible.
The other big feature of the system remains the winds. In general
they are on track, but there have been the renegade winds with the
initial wave of precipitation that have gusted near 40 to the
isolated 50 or 60 mph for a brief time as the squall line was
coming through. I did increase winds speed some but aside from
those renegade gusts, I didn't see much reason to increase them a
lot.
The threat of scattered showers and thunderstorms will develop on
the backside of this main band of precipitation. There are some
hefty winds aloft, with radar velocities showing near 60kts about
8-10kft above ground level. If any showers/t-storms can tap this
it could bring those speeds down to the surface, but this will be
monitored with the radar trends.
In addition to minor adjustments to winds, I adjusted snow levels
down slightly, lowered afternoon temperature and made minor timing
adjustments to precipitation, trying to incorporate more temporal
resolution to the afternoon (i.e. decreasing steadier rain threat
after about 21Z). /J. Cote
&&
.AVIATION...
...VIGOROUS COLD FRONT PASSAGE WITH RAIN AND A RISK FOR
THUNDERSTORMS AND WINDY CONDITIONS...
18Z TAFS: A cold front pushing across eastern WA this morning to
early afternoon will bring areas of steady rain to the eastern TAF
sites, turning to showers after 20-21Z. That will be accompanied
by MVFR/IFR conditions and the potential for heavy downpours. This
will be accompanied by some brief strong wind gusts as winds turn
from northeast to southwest, with possible LLWS before 21Z.
Thereafter the threat of isolated to scattered showers and maybe
some thunderstorms will develop, including near GEG/PUW/LWS. These
could bring more heavy downpours, small hail and strong winds.
However coverage may be limited and will decrease after 01-03Z.
Yet again more general precipitation will develop overnight into
Sunday morning with the next upper wave moving inland. The
precipitation is not expected to be as heavy but should bring some
MVFR/isolated IFR cigs. Lastly, the general winds will be on the
increase this afternoon and remain breezy tonight into Sunday.
Aside from isolated gusts over 50kts with convection, most speeds
will be in the 15-20 mph range with gusts of 30-40kts. These will
abate slightly after dark. /J. Cote'
&&
.PRELIMINARY POINT TEMPS/POPS...
Spokane 53 40 53 36 56 38 / 100 60 60 20 0 0
Coeur d'Alene 48 39 49 36 53 37 / 100 80 80 20 10 0
Pullman 49 41 49 37 57 40 / 90 80 80 30 0 0
Lewiston 55 46 57 40 64 43 / 60 60 60 10 0 0
Colville 51 38 56 34 58 35 / 100 50 40 10 10 0
Sandpoint 43 36 47 36 51 34 / 100 80 80 30 20 0
Kellogg 45 35 43 35 50 33 / 100 90 90 60 20 0
Moses Lake 56 45 62 37 62 39 / 20 20 30 10 0 0
Wenatchee 55 41 59 40 61 41 / 40 30 20 10 0 0
Omak 51 41 62 37 61 40 / 40 40 30 10 0 0
&&
.OTX WATCHES/WARNINGS/ADVISORIES...
ID...None.
WA...None.
&&
Hazardous weather outlook, Apr 7, 4:50 AM PST, 7 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Spokane WA
550 AM PDT Sat Apr 7 2018
IDZ002-003-026-027-WAZ031>036-081300-
Coeur d'Alene Area-Idaho Palouse-Lewiston Area-
Lewis and Southern Nez Perce Counties-Northeast Blue Mountains-
Lower Garfield and Asotin Counties-Washington Palouse-
Moses Lake Area-Upper Columbia Basin-Spokane Area-
550 AM PDT Sat Apr 7 2018
This Hazardous Weather Outlook is for portions of North Idaho...
North Central Idaho...East Central Washington...Northeast
Washington and Southeast Washington.
.DAY ONE...TODAY AND TONIGHT
Isolated to scattered thunderstorms this afternoon, with the
potential for locally heavy downpours and small hail and gusty
winds.
In addition windy conditions are expected on Saturday with gust
potential up to 50 mph in the afternoon.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
Wet conditions over the weekend will lead to saturated ground
conditions with flooding concerns on small streams and in low
spots. The risk of mudslides and debris flows on steep terrain
will also increase.
IDZ001-004-WAZ037-038-041>044-081300-
Northern Panhandle-Central Panhandle Mountains-
Northeast Mountains-Okanogan Highlands-Wenatchee Area-
East Slopes Northern Cascades-Okanogan Valley-Waterville Plateau-
550 AM PDT Sat Apr 7 2018
This Hazardous Weather Outlook is for portions of North Idaho...
Central Washington...North Central Washington and Northeast
Washington.
.DAY ONE...TODAY AND TONIGHT
Isolated to scattered thunderstorms this afternoon, with the
potential for locally heavy downpours and small hail and gusty
winds.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
Wet conditions over the weekend will lead to saturated ground
conditions with flooding concerns on small streams and in low
spots. The risk of mudslides and debris flows on steep terrain
will also increase.
Debris Flow, Okanogan
- When
- April 7, 12:00 PM PST to 12:30 PM PST
- Where
- Okanogan County, 2.8 mi N of Winthrop to 2.83 mi N of Winthrop
- Cause
- Heavy Rain / Snow Melt
- Property damage
- $2,000
- Reported by
- Emergency Manager
- Coordinates
- 48.520, -120.190
A debris flow was reported blocking West Chewuch Road.
Flood, Okanogan
- When
- April 7, 5:00 PM PST to 11:00 PM PST
- Where
- Okanogan County, Loomis to 0.16 mi NNW of Loomis
- Cause
- Heavy Rain / Snow Melt
- Property damage
- $250
- Reported by
- Emergency Manager
- Coordinates
- 48.820, -119.630
Four roads in Loomis experienced minor flooding with water over the roadways.
Debris Flow, Okanogan
- When
- April 7, 10:00 PM PST to April 8, 11:50 AM PST
- Where
- Okanogan County, 4.25 mi NNW of Brewster to 4.19 mi NNW of Brewster
- Cause
- Heavy Rain / Snow Melt
- Property damage
- $3,000
- Reported by
- Emergency Manager
- Coordinates
- 48.160, -119.800
Paradise Road Hill was rendered impassable due to water and mud over the roadway. The road was opened by noon the next day.
Debris Flow, Okanogan
- When
- April 8, 11:30 AM PST to 12:00 PM PST
- Where
- Okanogan County, 5.31 mi ESE of Oroville Scott Arpt to 5.33 mi ESE of Oroville Scott Arpt
- Cause
- Heavy Rain / Snow Melt
- Property damage
- $2,000
- Reported by
- Emergency Manager
- Coordinates
- 48.930, -119.300
Rock, dirt and debris slid off of a hillside and blocked Chesaw Road. Highway crews quickly opened up one lane of the road cleared the remaining lanes over the next week.
- Debris Flow
- A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds and Lightning Strike in Florida, April 7, 20181 death · 4 injured · $6,000 · 5 events
- Tornado and Hail in Idaho, April 7, 2018$30 million · EF0 · 7 events
- Marine Thunderstorm Winds in Gulf of Mexico, April 7, 20181 death · 1 injured · 4 events
- Lightning Strike in Utah, April 7 to 8, 2018$400,000 · 1 event
- Tornado and Damaging Wind in Louisiana, April 7, 2018EF1 · 2 events
- Damaging Winds in Florida, April 7, 2018$30,000 · 50 kt wind · 2 events
- High Wind and Strong Wind in Oregon, April 7 to 8, 2018$20,000 · 64 kt wind · 8 events
- Frost and Freeze in Kentucky, April 7, 201822 events
- Winter Weather in Kentucky, April 7, 201822 events
- Frost and Freeze in Illinois, April 7, 201819 events
- Winter Weather in Illinois, April 7, 201814 events
- Frost and Freeze in Missouri, April 7, 201811 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 750769, 750771, 750772, 750768.